Lindsey and I don’t want to get our hopes up too much, but it seems that Bex is responding to the ACTH injections because the spasms are either so mild we don’t notice them or they aren't happening at all right now. However, we are only feeling cautiously optimistic and aren’t waving the victory flag just yet because she is still on a high dose and we are aware that it is possible for her to relapse as we start tapering down her meds.
While the meds appear to be working, we are also dealing with the side effects. Now I will preface this by saying we aren’t experiencing any of the serious health side effects as of yet – such as high blood pressure, increased sugar in the urine, gastrointestinal bleeding, etc. We have a weekly appointment with the pediatrician to check for these issues as well as draw blood every other week for additional tests (electrolytes, kidney function, etc). He is also checking for any signs of infection because her immune system is weakened right now. So far so good with these results and we hope it remains this way for the remainder of the time she is receiving the ACTH injections.
The side effects we are dealing with are regarding her temperament and behavior. These are increased appetite, frequent urination, change in sleep habits, and irritability. The bigger appetite and frequent tinkling (yea I used that word) aren’t necessarily a major deal. Although, a hungrier Bex does mean Lindsey has to up her game with milk production...and we have had to start tapping into the freezer reserves of milk. We also spent our Saturday night making sweet potatoes, green beans, carrots, pears, and prunes to stock our freezer up with food to keep up with her increased appetite. The real downer for us is her mood change. She just seems to be less happy and not our normal Bex. We can do normal activities with her, but it just seems like she isn’t enjoying them like she used to and it is harder to get smiles and giggles out of her. She is not constantly fussy or crying by any means…but we just know she is not herself.
We were made aware that this could happen and I can’t necessarily blame our little Monch (long story....but one of our nicknames for her is after the 90’s dolls named Monchichis). We are pumping her full of a synthetic steroid and also giving her an anti-seizure medicine. I have read how these types of drugs can affect adults…I can’t imagine the impact it is having on an 8 month old 16 lb baby. We are trying not to complain, because again our goal for the short term is to stop the spasms and so far the meds appear to be helping with that. The big test to see if the meds are working is if her EEG shows improvement on Thursday.
We just get a little sad thinking that these meds are keeping her from enjoying herself. However, we know this won’t be a long term issue. We will be tapering down the Achtar gel doses throughout the weeks and that should hopefully help her normal personality to return. Plus, there are brief moments where she is herself and we get one of her famous Monch smiles that could brighten a room…so in a way we know the old Bex is still in there. We just have to be patient and she will be back full time eventually!